Virginia, 2018

Hail and Damaging Winds in Virginia, August 13, 2018

August 13, 2018 · NWS LWX · 10 events in 4 counties and zones

An upper level low pressure system combined with high amounts of moisture and instability to produce thunderstorms. A few storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low pressure system combined with high amounts of moisture and instability to produce thunderstorms. A few storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:48 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 13, 1:48 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Mon Aug 13 2018

.SYNOPSIS...
An upper level low over the lower Ohio Valley will drift east
across southern Pennsylvania through tonight then lift northeast
and away from the region Tuesday. Upper level ridging will then
build over the area Wednesday. A cold front will approach from
the west toward the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Latest surface analysis depicts a low pressure along the Jersey
shore, with a slow moving front extending northeast and
southwest from the low near the coastline. Weak high pressure
dominates the Great Lakes. Aloft, a closed low is centered near
Pittsburgh, with a vort max rotating around the base in southern
West Virginia/southwestern Virginia.

While the surface system has passed east, warm and humid air
mass remains in place with ample PW's above 1.5 inches, and cold
core aloft with forcing from the approaching vort max should
provide more than enough lift for numerous showers and
thunderstorms as we head into the evening, aided by surface
heating. Shear is significantly less than what was available on
Sunday, so do not expect the kind of severe weather we had
yesterday, but isolated pulse storms could produce damaging
winds. Bigger threat appears to be flooding from heavy rain,
given that storms should be moving more slowly overall, even if
they are weaker. Flash flood watch was expanded once and might
get expanded again, and runs through 10 PM.

As the primary forcing mechanism for starting updrafts is
insolation, and that will of course end at sunset, expect storms
to dwindle quickly after 8 PM. In addition, the supporting vort
max will also be clearing the region by midnight. Thus, 10 PM
seems like a reasonable end time for the watch and have
maintained it as inherited. Its possible some storms could
linger in parts of MD a little later, but overall it should be
winding down by 10 PM.

Overnight, some clearing should promote patchy fog development,
especially across interior valleys. Lows will be mostly in the
60s.

After patchy fog dissipates Tuesday morning, the weather should
be tranquil CWA-wide for a time. However, lingering moisture and
forcing from the by now departing upper low will likely
instigate a few stray showers and t-storms in the
afternoon/evening, most likely over MD but possibly extending
into VA/WV. Highs will again be in the 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper low will continue pulling away Tuesday night and Wednesday
as ridge builds in aloft. Any storms should die quickly Tuesday
night, though patchy fog is again a concern late at night into
early Wednesday. Otherwise, Wednesday is very likely the nicest
day since last week, with high pressure, dry conditions and
sunshine. It won't last long, however, as the next system will
approach quickly from the west. Right now it is more likely to
stay dry Wednesday night, but some clouds will start moving in,
and a stray shower or t-storm in the far west cannot be
competely ruled out. Highs will warm a bit under the ridge
Wednesday, with highs approaching 90, while lows in the 60s
Tuesday nights will linger closer to 70 Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Ridging will be in control on Thursday allowing for a dry start
of the day with southerly flow over our area. Moisture
advection and terrain circulations may allow for some showers
and thunderstorms to develop west of the Blue Ridge. High
temperatures to be in the upper 80s to the low 90s over our
region. A cold front will be approaching on Friday, therefore an
increase in the chance of showers and thunderstorms. The slow
moving front is expected to move across late on Friday, and high
temperatures are expected to be similar to Thursday's. The
front will stall near or over us through the weekend, which will
continue the chance of showers and thunderstorms over our area.
Front may lift as a warm front on Monday, continuing the chance
of showers and thunderstorms into Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and t-storms associated with the upper low
over the region are the main concern through this evening.
Reduced cigs/vis in heavy rain biggest concern, but isolated
gusty winds to 40 knots are not out of the question in a
stronger storm. Late tonight, patchy fog reducing vis to IFR is
possible, with greatest risk at MRB/CHO, but some risk exists at
IAD and BWI. After fog breaks, VFR should prevail on Tuesday,
though a few isolated showers/t-storms may redevelop during the
afternoon/evening. Generally VFR later Tuesday night and
Wednesday, though could still be a little patchy fog late
Tuesday night MRB/CHO.

VFR conditions are expected for Thursday and part of Friday
with a ridge in control. Periods of sub-VFR conditions are
possible late on Friday and Saturday for possible showers and
thunderstorms due to a frontal boundary.

&&

.MARINE...
Sub-SCA winds expected through Wednesday outside of
thunderstorms. Main threat window for storms is this
afternoon/evening, with a lower risk Tuesday afternoon/evening.
No storms expected Wednesday.

Wind gusts are expected to remain below SCA conditions Thursday
and into Friday with a ridge in control. Showers and
thunderstorms may return on Friday into Saturday due to a front.
Breezy conditions possible on Friday but uncertain as to if the
small craft criteria will be reached.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003>006-
     011-013-014-501>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ027-028-
     030-031-053-054-505-506.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
     055-501>504.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCM
Hazardous weather outlook, Aug 13, 12:08 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
108 PM EDT Mon Aug 13 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
108 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon and evening may produce heavy rain
and flash flooding. The greatest risk is across northern and
central Maryland, the District of Columbia, and extreme
northeastern Virginia, where a Flash Flood Watch is in effect
until 10 PM tonight.

Thunderstorms this afternoon and evening may also produce isolated
damage due to strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report hazardous weather via standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
108 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon and evening may produce heavy rain
and flash flooding. The greatest risk is across northern and
western Maryland, eastern West Virginia, and northwestern
Virginia, where a Flash Flood Watch is in effect until 10 PM
tonight.

Thunderstorms this afternoon and evening may also produce isolated
instances of damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report hazardous weather via standard operating
procedures.

In the hours before

Local storm report, Aug 13, 9:43 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     2 ENE ELMA              37.76N  78.76W
08/12/2018                   NELSON             VA   911 CALL CENTER

            TREE DOWN ON ROCKFISH CROSSING NEAR SALEM ROAD.

&&

EVENT NUMBER LWX1801605

JMG
Local storm report, Aug 13, 9:46 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            3 SSW ROSELAND          37.70N  79.00W
08/12/2018                   NELSON             VA   911 CALL CENTER

            ROSE MILL ROAD CLOSED DUE TO FLOODING NEAR OLD ROSE
            MILL ROAD.

&&

EVENT NUMBER LWX1801606

JMG
Local storm report, Aug 13, 12:11 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     1 ESE HYATTSVILLE       38.96N  76.94W
08/12/2018                   PRINCE GEORGES     MD   911 CALL CENTER

            TREE DOWN ON POWER LINES ON LONGFELLOW STREET NEAR 43RD
            STREET.

&&

EVENT NUMBER LWX1801607

JMG
Local storm report, Aug 13, 12:16 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     2 S POST OAK            38.14N  77.67W
08/12/2018                   SPOTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON BLACK ROCK DRIVE NEAR TOWLES MILL ROAD.

&&

EVENT NUMBER LWX1801608

JMG
Local storm report, Aug 13, 12:19 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
119 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     SPOTSYLVANIA            38.20N  77.59W
08/12/2018                   SPOTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON THE 8600 BLOCK OF BROCK ROAD.

&&

EVENT NUMBER LWX1801609

JMG
Local storm report, Aug 13, 12:21 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
121 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     SPOTSYLVANIA            38.20N  77.59W
08/12/2018                   SPOTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON RIVER ROAD NEAR BRAGG ROAD.

&&

EVENT NUMBER LWX1801610

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Augusta

When
August 13, 2:35 PM EST
Where
Augusta County, 2.14 mi NNW of Lofton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.980, -79.190

Penny sized hail fell at this location.

Thunderstorm Wind, Prince William

When
August 13, 2:50 PM EST
Where
Prince William County, 1.28 mi WSW of Canova
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -77.450

Six trees were blown down across the 8100 block of Counselor Road.

Thunderstorm Wind, Prince William

When
August 13, 2:55 PM EST
Where
Prince William County, 0.54 mi W of Minnieville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.630, -77.360

A tree was blown down in the 5100 block of Bobcat Court.

Thunderstorm Wind, Prince William

When
August 13, 2:58 PM EST
Where
Prince William County, 0.54 mi E of Canova
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.680, -77.420

Trees were blown down onto wires near the intersection of Kahns Road and Harvey Road, and in the 6500 block of Shamrock Road. A tree was also blown onto a house in the 13000 block of Celtic Lane.

Hail, Prince William

When
August 13, 2:59 PM EST
Where
Prince William County, 0.88 mi NE of Canova
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -77.420

Quarter sized hail fell at this location.

Thunderstorm Wind, Fairfax

When
August 13, 3:01 PM EST
Where
Fairfax County, 3.5 mi SW of Donovans Corner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.730, -77.360

A tree was blown down in the 11900 block of Henderson Road.

Thunderstorm Wind, Fairfax

When
August 13, 3:17 PM EST
Where
Fairfax County, 0.88 mi SW of Fairfax Park
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.760, -77.260

A tree was blown down near the intersection of Arley Drive and Rockefeller Lane.

Hail, Fairfax

When
August 13, 3:20 PM EST
Where
Fairfax County, 1.28 mi WNW of Fairfax Park
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.780, -77.270

Hail up to the size of ping pong balls fell at this location.

Hail, Fairfax

When
August 13, 3:36 PM EST
Where
Fairfax County, 1.62 mi E of Fairfax Park
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.770, -77.220

Penny sized hail fell at this location.

Thunderstorm Wind, Arlington

When
August 13, 3:40 PM EST
Where
Arlington County, 1.08 mi W of Rosslyn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.880, -77.100

Five trees were blown down across Arlington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775088, 775092, 775094, 775093, 775089, 775095, 775096, 775090, 775091, 775097.